Hail, Benton
- When
- May 13, 9:28 PM CST
- Where
- Benton County, Siloam Spgs
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.180, -94.530
Severe thunderstorms occurred during the evening hours across eastern Oklahoma. The storms spread into northwest Arkansas during the late evening hours of the 13th and early morning hours of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred during the evening hours across eastern Oklahoma. The storms spread into northwest Arkansas during the late evening hours of the 13th and early morning hours of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 8:25 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
925 PM CDT WED MAY 13 2009
...UPDATE...
.DISCUSSION...
SEVERE WEATHER EVENT IS IN PROGRESS ACROSS THE NORTHWESTERN
PORTION OF THE FORECAST AREA AT THE MOMENT. THE ONLY CHANGES TO
THE FORECAST THUS FAR THIS EVENING HAS BEEN TO THE POPS TO MAKE
MINOR ADJUSTMENTS. WILL SEND OUT UPDATED PRODUCTS SHORTLY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 511 PM CDT WED MAY 13 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 511 PM CDT WED MAY 13 2009 ...SEVERE WEATHER EXPECTED TONIGHT WITH AREAS OF HEAVY RAIN... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...REST OF TONIGHT. TORNADO RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. FLASH FLOOD. RISK...ELEVATED. AREA.... ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HEAVY RAIN. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY EVENING. AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. DISCUSSION... CONDITIONS CONTINUE TO FAVOR THE DEVELOPMENT OF SEVERE WEATHER ACROSS THE REGION ALONG AND AHEAD OF AN ADVANCING COLD FRONT EARLY THIS EVENING. A CAPPING INVERSION HAS ALLOWED STRONG INSTABILITY TO BUILD SOUTH OF THE FRONTAL BOUNDARY. HOWEVER... THE CAP HAS SUFFICIENTLY WEAKENED AS EXPECTED... ALLOWING STORMS TO DEVELOP ALONG THE FRONT. THE INITIAL STAGES OF CONVECTION WILL FAVOR SUPERCELLS WITH TORNADIC POTENTIAL AND VERY LARGE HAIL. THE STRONGEST WIND FIELDS WILL REMAIN WELL NORTH OF THE REGION WHICH IS LIKELY TO LEAD TO STORMS ORGANIZING ALONG THE FRONTAL BOUNDARY AND PUSHING SOUTHWARD AS THEIR COMBINED OUTFLOW BOUNDARY STRENGTHENS. THIS SCENARIO WILL LIMIT THE TORNADIC POTENTIAL WITH TIME. ALTHOUGH THE STRONG INSTABILITY WILL MAINTAIN THE POTENTIAL FOR SIGNIFICANT HAIL AND OUTFLOW WINDS THROUGHOUT THE EVENING AND INTO THE OVERNIGHT HOURS. THE FRONTAL BOUNDARY RESPONSIBLE FOR THE STORM INITIATION WILL BE SLOW MOVING AND EXPECTED TO STALL ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA OVERNIGHT. THIS WILL PROVIDE A ZONE FOR REPEATED STORM DEVELOPMENT ACROSS THE REGION... WITH EXCESSIVE RAINFALL ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE FORECAST AREA TONIGHT... WITH A FLOOD WATCH FOR SEVERAL RIVERS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND... WITH YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO SATURDAY. SHOULD THIS HEAVY RAIN DEVELOP... THEN BOTH FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER THE WEEKEND. THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD ACROSS THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 2 SSW BARTLESVILLE 36.72N 95.99W
05/13/2009 E70 MPH WASHINGTON OK AMATEUR RADIO
&&
SFPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
907 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST WYNONA 36.55N 96.33W
05/13/2009 E60 MPH OSAGE OK AMATEUR RADIO
&&
SFPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST COLLINSVILLE 36.36N 95.84W
05/13/2009 E65 MPH TULSA OK BROADCAST MEDIA
&&
PBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 3 E OWASSO 36.27N 95.80W
05/13/2009 E60 MPH ROGERS OK NWS EMPLOYEE
&&
PBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1023 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL TULSA 36.13N 95.92W
05/13/2009 E0.75 INCH TULSA OK BROADCAST MEDIA
&&
PBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1025 PM CDT WED MAY 13 2009
ARZ001-010-OKZ063-069-140400-
ADAIR OK-BENTON AR-DELAWARE OK-WASHINGTON AR-
1025 PM CDT WED MAY 13 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
NORTHWESTERN WASHINGTON AND WESTERN BENTON
IN NORTHEAST OKLAHOMA
SOUTHEASTERN DELAWARE AND NORTHEASTERN ADAIR
AT 1025 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHEAST OF LAKE FRANCIS...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BALLARD...
WATTS...WEST SILOAM SPRINGS...ROCKY COMFORT...FAIRMOUNT...MILLER...
BENTONVILLE...SILOAM SPRINGS...LOWELL...GENTRY...LAKE FRANCIS...
GALLITIN...HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...
MONTE NE...VAUGHN...DECATUR...CENTERTON...HIWASSE...CINCINNATI...
WEDINGTON AND ELM SPRINGS.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3650 9434 3628 9407 3602 9451 3616 9466
TIME...MOT...LOC 0325Z 229DEG 26KT 3615 9450The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew the top off a tree and also blew down several other large tree limbs.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree blocked a road.
Thunderstorm winds estimated at 70 miles an hour blew down a large tree.
Thunderstorm winds estimated at 60 miles miles an hour blew down numerous large tree limbs.
Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175111, 175114, 175117, 175120, 175124, 175127, 175131, 175138, 175140.